Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Riverton, WY

July 22, 2004Park County, Teton County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 22, 2004, 3:56 PM MDT for Park County, Teton County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 3:56 PM MDT (21:56 UTC)
Expired
Jul 22, 2004, 6:00 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Park County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 194 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 222157
FFWRIW
WYC029-039-230000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
356 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PARK COUNTY IN NORTHWEST WYOMING
  EAST CENTRAL TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 600 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER MARIPOSA LAKE...OR ABOUT
  51 MILES NORTHEAST OF JACKSON...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOUTHEAST ARM OF LAKE YELLOWSTONE...SOUTH ARM OF LAKE YELLOWSTONE
  AND HEART LAKE.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4418 11047 4400 11040 4405 10980 4440 11016
      4439 11055

$$

LIPSON
2 follow-up statements
000 
WGUS75 KRIW 222303
FFSRIW
WYC029-039-230000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT THU JUL 22 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL PARK AND EAST
CENTRAL TETON COUNTIES UNTIL 600 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EAST CENTRAL 
TETON COUNTY. COMPARIVELY LIGHTER RAINFALL WAS OCCURRING TO THE 
NORTH OVER THE SOUTHEAST PORTION OF YELLOWSTONE PARK. ESTIMATED 
RAINFALL AMOUNTS HAVE BEEN OVER 1.5 INCHES ALONG THE MINK CREEK 
DRAINAGE AND ALONG THE HEADWATERS OF THE YELLOWSTONE RIVER. THE 
HEAVIEST RAIN WAS OCCURRING 10 MILES SOUTH OF MARIPOSA LAKE. IN 
ADDITION TO POTENTIAL FLASH FLOODING IN THE TETON WILDERNESS AREA IN 
EAST CENTRAL TETON COUNTY ...FLASH FLOODING COULD ALSO OCCUR TO THE 
NORTH...DOWNSTREAM ALONG THE YELLOWSTONE RIVER DRAIANGE IN SOUTHEAST 
YELLOWSTONE PARK.

ADDITIONAL RAINFALL AMOUNTS OF AROUND A HALF INCH ARE POSSIBLE IN 
THE WARNED AREA AS STORMS CONTINUE TO REDEVELOP OVER THE AREA. 

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4418 11047 4400 11040 4405 10980 4440 11016       4439 
11055

$$

LIPSON
000 
WGUS75 KRIW 222359
FFSRIW
WYC029-039-230000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
600 PM MDT THU JUL 22 2004

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PARK AND EAST CENTRAL
TETON COUNTIES IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4418 11047 4400 11040 4405 10980 4440 11016
      4439 11055

$$

LIPSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:24 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 22, 3:24 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT THU JUL 22 2004

.TONIGHT THROUGH SUNDAY...
SEVERAL FACTORS COMING TOGETHER FOR GOOD RAIN EVENT...THUNDERSTORM
EVENT OVER AREA TONIGHT AND FRIDAY.  FROM TOP DOWN...SOME JET
COUPLING WILL REMAIN OVER NORTHERN WYOMING TONIGHT WITH H5
SHORTWAVE DRIFTING INTO WESTERN IDAHO WILL MOVE INTO SW WYOMING
FRIDAY MORNING.  CONVECTION SHOULD CONTINUE TO FORM AHEAD OF
THIS FEATURE TRAINING MAINLY FROM CENTRAL IDAHO INTO NW WYOMING ALONG
H7 TROUGH AXIS THIS EVENING.  HAVE ISSUED A FLASH FLOOD WATCH FOR
YELLOWSTONE PARK AREA AND ABSAROKA MOUNTAINS THROUGH MIDNIGHT WHERE
GROUND REMAINS SATURATED FROM RECENT STORMS (AND MUDSLIDES).  H7
LOW TO MOVE INTO SW WYOMING FRIDAY MORNING WITH SECOND
SHORTWAVE AND ASSOCIATED 50 KNOT JET DIVING DOWN DIVIDE ACROSS
MONTANA.  WILL HAVE DECENT ISENTROPIC AND UPSLOPE LIFT NORTH AND EAST
OF H7 LOW WITH LEFT EXIT REGION OF JET PROVIDING UPPER SUPPORT.  MOST
CONCENTRATED PRECIPITATION WILL GRADUALLY SHIFT FROM CENTRAL
TO EASTERN WYOMING DURING THE DAY FRIDAY.  WILL MOSTLY SEE GOOD
COVERAGE OF RAIN SHOWERS WITH A FEW THUNDERSTORMS IN ENVIRONMENT
OF LIMITED INSTABILITY WITH GOOD UPPER LEVEL DIVERGENCE.  UPPER
TROUGH EXITS INTO HIGH PLAINS SATURDAY WITH GRADUAL DRYING FROM
WEST TO EAST FRIDAY NIGHT THROUGH SATURDAY.  THOUGH DYNAMICS LACKING
SATURDAY AND SUNDAY...RESIDUAL MOISTURE AND SOME INSTABILITY WILL
REMAIN CENTERED ALONG THE DIVIDE...SO WILL CENTER SCATTERED
P.M. POPS OVER THIS AREA.  TEMPS EAST OF DIVIDE COULD STRUGGLE TO
BREAK 60F FRIDAY WHERE CLOUD COVER AND RAIN PREVAIL.  HAVE GONE
COOLEST FROM CPR-BYG.  MORE SUNSHINE SATURDAY SHOULD ALLOW FOR
TEMPS TO REBOUND INTO THE 70S TO LOWER 80S MOST LOCATIONS.  FRONT
LIFTS OUT SUNDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES.

.MONDAY THROUGH THURSDAY...
500 MB HEIGHTS SLOWLY RISE AND ZONAL FLOW OVER WYOMING MONDAY AND
TUESDAY. WILL GO WITH A MOSTLY DRY FORECAST. 700 MB TEMPS WARM BACK
TO 10 TO 15 DEG C RANGE. HIGH TEMPS IN LOWER TO MID 90S ACROSS THE
EASTERN PART OF CWFA...ESPECIALLY THE BIG HORN BASIN. NEXT SHORT WAVE
TROF WILL MOVE ACROSS MONTANA AND NORTHERN WYOMING WEDNESDAY AND
THURSDAY. ALSO...COOL FRONT DROPS SOUTH ACROSS THE NORTH AND CENTRAL
CWFA ON WEDNESDAY AND THURSDAY. SLGT CHC POPS LOOK GOOD FOR WEDNESDAY
AFTERNOON AND EVENING ACROSS THE NORTH. WILL ONLY COOL TEMPS A FEW
DEGREES FOR NOW AS SFC HIGH IS WEAK AND LOOKS LIKE BEST 700 MB CAA TO
REMAIN NORTH ACROSS MONTANA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
YELLOWSTONE NATIONAL PARK AND ABSAROKA MOUNTAINS UNTIL
MIDNIGHT.

&&

AEM/MC
Hazardous weather outlook, Jul 22, 10:38 AM MDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1038 AM MDT THU JUL 22 2004

WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1038 AM MDT THU JUL 22 2004

...FLASH FLOOD WATCH FOR THE NORTHWEST WYOMING MOUNTAINS THROUGH
MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

HEAVY THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NORTHWEST
WYOMING MOUNTAINS THIS AFTERNOON WITH A MORE GENERAL STEADY RAIN
EXPECTED OVER THAT AREA TONIGHT. THIS WILL ADD UP TO A
SIGNIFICANT RAINFALL OVER THAT AREA THROUGH TONIGHT WITH SOME
AREAS...INCLUDING YELLOWSTONE PARK AND THE ADJACENT ABSAROKA
MOUNTAINS...EXPERIENCING 1 TO 2 INCHES OF RAINFALL AN HOUR AT
TIMES WHICH MAY LEAD TO FLASH FLOODING.

OTHERWISE SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE REST OF NORTHERN OF WYOMING...BEFORE SPREADING INTO
CENTRAL REGIONS BY LATE AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS MAY PRODUCE DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS AND SMALL HAIL. LOCALIZED FLOODING MAY OCCUR IN
THE MOUNTAINS AND FOOTHILLS AND IN FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY...WITH BEST CHANCES COMING DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. LOCALLY VERY HEAVY RAIN WILL BE THE BIGGEST
THREAT WITH POSSIBLE FLASH FLOODING IN THE MOUNTAINS AND FOOTHILLS.
HAIL WILL ALSO BE A THREAT FROM THE STRONGER THUNDERSTORMS. ZONAL
FLOW RETURNS TO THE AREA SUNDAY THROUGH WEDNESDAY...THUS KEEPING THE
THREAT OF WIDESPREAD HAZARDOUS WEATHER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLASH FLOODING FROM HEAVY
RAINFALL...HAIL IN EXCESS OF PENNY SIZE...AND WIND GUSTS GREATER
THAN 58 MPH.

LIPSON

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.